You are here:

Pharmacy/On Bupropion | alas brevity not a forte

Advertisement


Question
I've been on Bupropion for the better part of 12 years. During this time, there have been periods where I've 1)ceased it completely anywhere from 2 weeks up to 2 months, 2) changed from 300XL mg once-a-day to the equivalent in a 2x-day form whilst in the UK and under the NHS where it was only available as Zyban, and 3) in several instances gone from 300mg down to 150mg, as I have done for the past half-year.

After a decade, I've recently heard that a degree of the drug's efficacy can be permanently lost in an individual who has stopped and started it several times, and then wishes to use it again and continues to do so. Is this correct?

Though I've done well on 150XL for the past half-year, recent life events prompted a greater need for the medication, so considering going back to 300XL, but now concerned this back-and-forth in varied doses - even when fairly controlled, i.e. maintaining a dose for several months - poses a new kind of problem if the above is true, and one builds up a kind of tolerance.

Lastly, the most recent batch of Bupropion I received, at the same dose and configuration by the same manufacturer I've used for awhile, now now has a slight difference in appearance (whiter,and thicker). Unfortunately, this additional complication comes at a particularly inopportune time. I'm rather certain it it should be the same as the last batches according to the label/prescription/bottle, but the pill looks distinctly different, and I too, feel different. Manufacturer: Anchen Pharm.

I've been on a prescribed pain-killer after a recent injury (Tramadol) but no contraindications here according to the doctor.

Thank you for your patience and insights in advance.

Answer
David

I am not aware of any credible published information about the efficacy of Bupropion waning over time or with dose variation or episodic use. Certainly there is no reference to it in offical texts such as the FDA Monograph. Whilst there may be discussion in online forums, thse need to be taken with a large pinch of salt as those posting are unqualified and may present their opinon or experience as fact. More worrying is when those same individuals go on to provide treatment advice to others. They are best avoided!

It sounds as though you are able to manage your condition well and are able to adjust dose or discontinue without adverse effects. If you feel this is possible, then with your doctor's knowledge and advice, it is worth continuing. There is no need to take all medications continuously, and I would always recommend that any drug acting on brain chemistry is only taken for as short a time as possible.

Regarding the change in appearance of your tablets, this can occur for a number of good or bad reasons. Usually products are well manufactured to tight specifications and so should be consistent. However, generic products may often be manufactured by a number of producers and then packaged into the livery of one or more companies. I myself have seen the same produt have different colour and shape and packaging style between packs, even from the same "brand". Usually these variations do not cause problems, but occasionally there could be a failure in process resulting in sub-optimal appearance and composition. If you are concerned then the manufacturer can investigate the matter as they will hold reference samples.

Another more worrying reason for variation is the possibility of a product being counterfeit. This is a growing problem, particularly in the third world or where global companies outsource production to factories outside their direct control. Counterfeit products are often of poor appearance, poor quality and can often not contain the required amount of active ingredient - sometimes more, usually less and sometimes something completely different. Companies and governement agencies do their best to close down the market, but it is understandably difficult. The best advice is always to source medication from a credible pharmacy where you can visit and know the staff. If at all possible avoid internet or mail order services as it can be very difficult to confirm they are genuine providers.

In the case of Anchen, it appears they have recently been taken over by another company (Par Pharmaceuticals), so there may be some consolidation of products and Anchen stock is being produced to Par specifications. I can't be sure, but it is not unknown for this to occur.

I hope this helps.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nigel Simmons

Expertise

I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?

Experience


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 About.com. All rights reserved.